Oklahoma, 2021

Flash Flooding and Damaging Wind in Oklahoma, May 20, 2021

May 20, 2021 · NWS SHV · 3 events in 1 county or zone

A deep longwave trough remained anchored over the Central and Southern Rockies on May 20th, with a deep southerly fetch of low level moisture continuing to maintain an ample moisture-rich environment over the Four State Region. Diurnal heating contributed to air mass destabilization during the afternoon, with disturbances aloft contributing to scattered shower and isolated thunderstorm…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep longwave trough remained anchored over the Central and Southern Rockies on May 20th, with a deep southerly fetch of low level moisture continuing to maintain an ample moisture-rich environment over the Four State Region. Diurnal heating contributed to air mass destabilization during the afternoon, with disturbances aloft contributing to scattered shower and isolated thunderstorm development across the area. Low level shear increased during the afternoon, and helped foster the development of isolated severe thunderstorms across portions of East Texas and McCurtain County Oklahoma, with trees blown down in the community of Plunketville. Locally heavy rainfall also fell from these storms for several hours, contributing to flash flooding across McCurtain County as well. These storms eventually diminished during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 1:26 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, May 20, 1:26 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
226 PM CDT Thu May 20 2021

.SHORT TERM.../now through Friday night/

A lingering upper level trough axis to our west currently is
helping spur deep and moist low level southerly flow across the
Four State region with the focused moist axis being sharpened by a
ridge of high pressure aloft growing well to our E/NE. Most of the
showers today in our region have been confined thus far in the
Arklamiss and in east TX, but we anticipate the coverage of
showers and embedded thunderstorms will increase across the rest
of the Four State region (specifically, the Arklatex and northwest
and central LA) through the remainder of the afternoon as patches
of filtered sunshine has allowed for more destabilization. Deep
layer wind shear over these areas is not impressive, but low
level wind shear is just enough to not be able to rule out a brief
and relatively weak tornado with any robust and surface-based
updrafts that take shape.

Rainfall amounts thus far today have not been impressive and the
current showers are not training over the same ground in such a
way to be concerned about immediate flooding manifesting. However,
recent HRRR runs suggest a potential corridor of training
thunderstorms taking shape late this afternoon and into the
evening right up the I-49 corridor. Owing to this potential, and
the associated flood risk such a scenario would entail, we have
decided to extend the Flash Flood already in effect for the bulk
of the area through 6Z tonight. After that time we only anticipate
patchy showers to be remaining. Otherwise, anticipate lows
tonight mainly in the mid to upper 60s with mostly cloudy skies.

Model consensus for tomorrow depicts an upper level low forming
from energy pinched off from the base of the current trough to our
east to be focusing deep southeasterly moisture transport a
little farther southwest. All areas will be close enough to the
continued rich moisture transport regime to have decent chances of
afternoon showers and embedded thunderstorms, but this activity
will be very likely in southern zones (especially across Deep East
TX). Current indications from the Weather Prediction Center are
that the flooding potential should mainly be limited toward the SE
TX and SW LA coast tomorrow. However, there is still some
isolated flash flooding concerned over at least our SW third of
zones where spotty 1 to 2 inch rain amounts on pretty well
saturated ground could cause at least a few minor issues.
Currently we do not anticipate extending the current flash flood
watch past midnight tonight, although it is not inconceivable the
overnight shift may have to reissue a small flash flood watch
focused on these southwest zones for tomorrow. Otherwise, expect
mostly cloudy skies to again hold high temperatures mainly in a
range from the upper 70s to lower 80s. These values are below
normal for late May, but plenty of humidity will keep conditions
from being truly pleasant.

Tomorrow night lingering showers and storms will become more
confined toward Deep East TX by late in the evening hours with low
temperatures again in the 60s and some patchy late night fog
cannot be ruled out. /50/

.LONG TERM.../Saturday through Wednesday Night/

Upper-level ridge to retrograde westward across the Deep South
bringing drier conditions across much of the region through much of
the long term period. However, locations on the western periphery
of the ridge, which would include portions of east Texas, can expect
scattered afternoon convection through Monday.

With the majority of the long-term period dominated by upper-level
ridging, subsidence aloft will bring warmer temperatures to the
region. Afternoon high temperatures will climb into the upper 80s
across areas that are in closer proximity to the center of the
ridge which would include mainly south-central Arkansas and
northeast Louisiana. Slightly cooler temperatures in the lower 80s
will prevail across east Texas and southeast Oklahoma. Overnight
lows will average in the upper 60s to around 70 each
night.

Otherwise, A slow moving weak upper-level trough to swing east
across Texas bringing increased convection areawide from Tuesday
night into Wednesday. /05/

&&

.PREV DISCUSSION... /issued 1254 PM CDT Thu May 20 2021/

AVIATION...

Mix of MVFR and VFR conditions around the Four State region
currently with ceilings ranging from 1.5 to 4 kft and scattered
showers (especially around MLU/LFK/GGG/TYR TAF sites). Showers and
embedded thunderstorms will increase across the entire region
through the afternoon hours, but relatively soon at the sites
mentioned above. Expecting the mix of VFR to MVFR flight cats to
continue through the afternoon with some visibility issues and
locally gusty winds underneath the thunderstorms. Winds away from
thunderstorms this afternoon will basically be from the southeast
at 10 to 15 mph with occasional gusts around 20 mph. Expect
coverage of showers/storms to be dwindling through mid to late
evening, although some patchy showers could persist through the
overnight hours. Winds will lighten tonight from the SE with an
expected range of 5 to 10 mph. Expect MVFR conditions to be more
ubiquitous this evening with ceilings lowering to IFR in most
areas late tonight and lasting through 10 or 11 AM tomorrow.
Isolated to scattered showers could be an issue again tomorrow
morning around at least TYR/GGG/LFK and will again be increasing
to scattered to numerous showers and embedded thunderstorms
tomorrow afternoon. Flight cats should remain largely sub-VFR at
TAF sites until tomorrow until sometime in the afternoon. /50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  80  65  84 /  60  70  40  20
MLU  66  83  64  86 /  50  50  10  10
DEQ  67  80  65  82 /  80  60  40  20
TXK  68  80  66  82 /  70  60  40  20
ELD  64  83  63  86 /  50  40  10  10
TYR  69  80  67  79 /  30  70  50  70
GGG  67  79  65  80 /  50  80  50  50
LFK  68  78  67  79 /  40  90  60  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 1 AM CDT Friday for ARZ050-051-059>061-
     070>072.

LA...Flash Flood Watch until 1 AM CDT Friday for LAZ001>005-010>013-
     017>020.

OK...Flash Flood Watch until 1 AM CDT Friday for OKZ077.

TX...Flash Flood Watch until 1 AM CDT Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

50/05
Hazardous weather outlook, May 20, 10:45 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1145 AM CDT Thu May 20 2021

ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>020-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1145 AM CDT Thu May 20 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms to increase in coverage during the
afternoon and evening. Locally heavy rainfall and gusty winds will
be possible in the stronger convectin today, which may result in
localized flash flooding given the saturated grounds in place.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and isolated thunderstorms will again increase by Friday
afternoon across much of the region, with the threat for locally
heavy rainfall and localized flash flooding persisting. Additional
rainfall amounts of one to two inches with isolated higher amounts
are possible through Friday. Isolated strong thunderstorms also
can not be ruled out, with locally gusty winds the primary threat.
The showers and thunderstorms are expected to become more
isolated to widely scattered Saturday over East Texas, Southeast
Oklahoma, extreme Southwest Arkansas and Western Louisiana, before
mostly dry conditions finally return to the region Sunday and
Monday as an upper level ridge of high pressure builds west into
the area.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today and this
evening for potential flood reports.

ARZ073-LAZ006-014-021-022-211645-
Union-Ouachita-Caldwell-La Salle-
1145 AM CDT Thu May 20 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and isolated thunderstorms will continue today
through this evening across Southcentral Arkansas and the eastern
sections of Northcentral Louisiana, before diminishing later
tonight. Isolated strong storms can not be ruled out, with locally
gusty winds and brief heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and isolated thunderstorms will again increase across the
area Friday afternoon, with the threat for locally gusty winds and
brief heavy rainfall possible in the stronger storms. Drier
conditions will return Saturday through Tuesday, as an upper level
ridge of high pressure builds west into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

In the hours before

Special weather statement, May 20, 2:52 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
352 PM CDT Thu May 20 2021

TXZ137-138-150-202130-
Gregg TX-Harrison TX-Rusk TX-
352 PM CDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
NORTHEASTERN RUSK AND SOUTHEASTERN GREGG COUNTIES UNTIL 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Tatum, or 11 miles northeast of Henderson, moving
north at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Longview, Hallsville, Lakeport, Easton, Chalk Hill and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3222 9458 3222 9468 3251 9475 3252 9456
TIME...MOT...LOC 2052Z 177DEG 20KT 3226 9465

13
Local storm report, May 20, 4:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     4 ENE LUFKIN            31.35N 94.67W
05/20/2021                   ANGELINA           TX   PUBLIC

            PUBLIC REPORTS LIMBS DOWN, AND DAMAGE TO A
            PORCH ATTACHED TO A HOME.

&&

ABD

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, McCurtain

When
May 20, 6:00 PM CST to 6:45 PM CST
Where
McCurtain County, 1.42 mi NW of Eagletown to 1.56 mi NE of Eagletown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.041, -94.591

High water covered several roads in and near Eagletown. Report from a Game Warden.

Thunderstorm Wind, McCurtain

When
May 20, 7:15 PM CST
Where
McCurtain County, 1.99 mi NNW of Plunkettville
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.448, -94.489

Trees were downed on Welcome Home Road in the community of Plunketville. A tree also fell onto a home in this same area.

Flash Flood, McCurtain

When
May 20, 7:16 PM CST to 8:30 PM CST
Where
McCurtain County, 3.78 mi SW of Hochatown to 3.33 mi SW of Hochatown
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.158, -94.712

Several roads were flooded in and around Hochatown State Park. Report from Park Rangers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952539, 952540, 952541.